Kentucky, 2014

Damaging Winds in Kentucky, February 20, 2014

February 20, 2014 · NWS LMK · 11 events in 9 counties and zones

An intense cyclone deepened rapidly as it moved from Missouri to Wisconsin during the evening hours of February 20th. Earlier that morning, a warm front moved north into central Indiana, placing Kentucky and southern Indiana firmly into the warm sector.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An intense cyclone deepened rapidly as it moved from Missouri to Wisconsin during the evening hours of February 20th. Earlier that morning, a warm front moved north into central Indiana, placing Kentucky and southern Indiana firmly into the warm sector. Temperatures rose to near 70, with dewpoints into the mid 50s during the afternoon hours. By evening, two separate lines of storms had moved across central Kentucky. The strongest of the two moved through northern Tennessee and southern Kentucky, and spun up several rotations. Sporadic wind damage stretched along a line from south of Bowling Green through the southern Bluegrass Region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 20, 5:55 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Feb 20, 5:55 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
655 PM EST Thu Feb 20 2014

...Forecast Update...
Issued at 650 PM EST Thu Feb 20 2014

Despite concern below for some loss of instability in a narrow
northeast/southwest corridor of central Kentucky, enough of the rest
of the region has a heightened threat for tornadoes, that a new
tornado watch box covering all of central Kentucky and south central
Indiana. Sounding parameters and mesoanalysis data match up with a
local tornado study done on these types of systems. Specifically,
0-1 km shear and SRH as well as the significant tornado parameter
all show higher values over our northwest forecast area now, and
less, but still high values, across south central KY. We still will
have to wait and see if the current corridor from Leitchfield to
Louisville can recover from the current light/moderate storms by
late evening. The watch will be out till midnight.

Issued at 550 PM EST Thu Feb 20 2014

Starting to get some thunderstorms into our southwest forecast area
this hour, but gradient winds ahead of these storms still have been
the main story so far today, with peak gusts of 40-45 mph for many
places. A strong cap has been in place today, keeping moisture
trapped below about 7500 feet. Radar trends and satellite indicate
that cap breaking over western KY, with those cells moving into our
area. Have delayed onset of precip over the east to account for this
change, but still have plenty of dynamics and instability in place,
to warrant maintaining the damaging wind/isolated embedded tornado
threat.

Will be watching the second line, along the cold front, now about to
enter far western KY. Will be watching two areas for severe
development, one north of this first batch of storms, where the line
will have a chance to move into some untapped air, and a second
across south central Kentucky, as the cold front catches up to
storms ongoing. If we can get this light/moderate rain shield to
move into the Louisville/Lexington corridor, conditions should not
be as bad when the actual front pushes through.

.SHORT TERM (Now through Friday)...
Issued at 345 PM EST Thu Feb 20 2014

...STRONG GRADIENT WINDS EXPECTED TO CONTINUE THIS AFTERNOON AND
EVENING...

...SEVERE WEATHER EPISODE LIKELY THIS EVENING ALONG WITH A FLASH
FLOOD THREAT ACROSS THE NORTH...

In the near term, gusty southerly winds continue to bring an influx
of mild air and increasing moisture into the region.  Afternoon
temperatures were in the lower 70s across southern Kentucky with
upper 60s across southern Indiana.  Expect temperatures to remain
generally steady state for the remainder of this afternoon...though
a slight decrease in readings is likely after sunset.  Temperatures
may drop back into the middle to upper 60s before the cold front
arrives.  Surface observations and observations from the KY Mesonet
show that winds are in the 20-25 MPH with gusts up around 40 MPH.
These strong gradient winds will continue through the remainder of
the afternoon and evening.

As for convective evolution, we expect convection to continue to
grow upscale over western Kentucky this afternoon.  Initially we
will see a band of scattered convection continue to develop in a
pre-frontal confluence axis across western KY.  This is where the
advection of higher theta-e air will occur.  This convection will
likely grow more toward the southwest into western Tennessee.
Overall upgrowth will probably start off slowly due to weaker
instability.  The cloud cover across the region has really kept
insolation down as well as the instability.  The latest high
resolution/convection allowing model guidance continue to show
convection generating along the frontal boundary which is currently
approaching the St. Louis metro area.  Earlier guidance suggested
that this line would grow upscale and then merge with the
pre-frontal convective activity out ahead of it.  However, some of
the very latest guidance has now backed off that idea and suggests
that much of the forcing will occur along the actual front later
this evening.  This seems logical given the current observations and
radar trends.  Should this continue to be the case, then the
expected squall line will likely arrive a little later than
previously forecast.

Based on the current data, we have adjusted the forecast slightly to
account for the slightly slower arrival of convection.  In general,
we'll see scattered convection across central KY this afternoon and
evening, but the main convective line associated with the front will
arrive later. We anticipate that linear convection will likely move
into our western counties in the 7-9P EST time frame and then into
the I-65 corridor between 8-10P EST.  With the expected development
of the cold pool, we will likely see the line accelerate with time
and thus it will approach the Lexington/I-75 corridor by 9-11P EST.

The main threats with this line continue to be damaging winds in
excess of 65 MPH.  There continues to be a conditional tornado
threat with this line as it heads east.  However, best combination
of shear/instability will be to our west and the with the line
taking more of a linear mode later this evening, we strongly believe
that damaging winds will become the main convective hazard.  In
addition to the convective wind and tornado threats, there is a
threat of flash flooding across our SE IN/NE KY counties due to
recent snow melt and expected rainfall with this system (1-1.5
inches).  These threats are addressed down in the hydrology section
below.

The surface cold front will likely clear our forecast area after
midnight...which will result in the end of convection along with
colder air invading the region.  The colder air will not arrive in
earnest until very late tonight and readings are expected to cool
into the middle to upper 30s by morning.

The outlook for Friday looks to be rather dry and cooler than what
we've seen today.  Temperatures look to remain a bit mild with
readings generally in the upper 40s to around 50 in the north with
lower to middle 50s across southern Kentucky.

.LONG TERM (Friday Night through Wednesday)...
Issued at 312 PM EST Thu Feb 20 2014

The long term portion of the forecast will be characterized by broad
and shallow troughing in the mid levels across much of the CONUS.
This will allow for individual weak disturbances embedded in the
flow to drop through the Ohio Valley. There will likely be small
chances of light rain or snow with each disturbance, however overall
the disturbances appear to be moisture starved, and timing is very
difficult to nail down at this point. Additionally, each disturbance
will bring a reinforcing shot of cold air behind it, keeping
temperatures well below normal for next week.

Saturday will be a nice day with steady southwest winds and
increasing mid and upper level cloud cover. Look for highs to jump
into the 55 to 60 degree range. By Saturday night into Sunday, the
first of the moisture starved PV anomalies looks to scoot across the
Ohio Valley, with a nearly stationary baroclinic zone resting across
the Ohio Valley beneath it. Models have been inconsistent with these
features so will continue to leave portion of the forecast dry until
confidence is higher. If enough moisture ends up being present to
allow for precipitation chances, moisture profiles would support
moistly rain. However, some light snow could mix in across the north
Sunday morning as colder air filters in behind the front sinking
slowly south. Lows Saturday night will be in the 30s, with highs
Sunday only in the low 40s north to low 50s south.

A reinforcing shot of cold air will build into the Ohio Valley
starting Sunday night, keeping temperatures well below normal
through the remainder of the week. As mentioned above, a few weak PV
anomalies will dive through the shallow northwest flow and could
bring some light precipitation chances, however models have been
inconsistent with any one feature. Highs Monday will be the warmest
of the week in the upper 30s to mid 40s. Then, highs on Tuesday
through Thursday will struggle only into the low and mid 30s across
southern Indiana and north central Kentucky. Meanwhile, lows will be
in the upper teens and lower 20s each night. Across south central
KY, highs will be in the upper 30s and low 40s, with lows each night
in the mid 20s.

&&

.HYDROLOGY...

Issued at 300 PM EST Thu Feb 20 2013

We are still concerned with a flash flood threat across our
northeastern sections of our forecast area.  The recent snow melt
has led to saturated soil conditions in this area.  A number of low
water crossings are already flooded and the expected rainfall from
tonight's storms will only aggravate ongoing hydrologic conditions.
Therefore, the flash flood watch will continue across this region
tonight.
&&

.AVIATION (00Z TAF Update)...
Updated at 625 PM EST Thu Feb 20 2014

A potent low pressure area is moving north northeast across the
IA/WI border this hour, forcing a cold front now into the western
tip of KY. A couple areas of convection have formed ahead of this
front, with stronger storms now about to enter the KBWG terminal.
The northern part of this line also is getting close to SDF, and
light rain is beginning to fall, along with embedded thunder. A
second line, closer to the front, is causing stronger storms farther
to our west. As this second line comes through, the KSDF and KLEX
terminals should see gusty winds, but the magnitude will depend on
how much this first batch of rain taps the low-level instability
available. Have backed off on wind gusts during the peak period for
these storms to come through for now, but will have to monitor radar
trends in future updates.  As the front comes through late tonight,
winds will shift around to westerly with gusts continuing. Available
guidance indicates the gusts should come down markedly, but upstream
obs have not been as low. Will keep in gusts around 20 nots after
the rains end early Friday. Gusty conditions will continue Friday,
under quickly clearing skies.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH until 1 AM EST Friday FOR KYZ030>043-049.

     WIND ADVISORY until 1 AM EST /Midnight CST/ Friday FOR
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

IN...FLASH FLOOD WATCH until 1 AM EST Friday FOR INZ077>079-091-092.

     WIND ADVISORY until 1 AM EST /Midnight CST/ Friday FOR
     INZ076>079-083-084-089>092.

&&

Update.........RJS
Short Term.....MJ
Long Term......BJS
Hydrology......MJ
Aviation.......RJS
Hazardous weather outlook, Feb 20, 7:17 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
817 PM EST THU FEB 20 2014

INZ077>079-091-092-KYZ030>043-049-220130-
WASHINGTON IN-SCOTT IN-JEFFERSON IN-FLOYD IN-CLARK IN-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-CLARK KY-
INCLUDING THE CITIES OF...SALEM...SCOTTSBURG...MADISON...
NEW ALBANY...JEFFERSONVILLE...LOUISVILLE...LA GRANGE...BEDFORD...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...WINCHESTER
817 PM EST THU FEB 20 2014

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST FRIDAY...
...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM EST FRIDAY...
...TORNADO WATCH 14 IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

A STRONG PRESSURE GRADIENT WILL PRODUCE GUSTY SOUTH WINDS THIS
EVENING ACROSS THE OUTLOOK AREA. SUSTAINED WINDS OF 20 TO 25 MPH
WITH GUSTS UP TO 45 MPH WILL BE POSSIBLE.

A STRONG COLD FRONT WILL PUSH THROUGH THE REGION
TONIGHT...BRINGING THUNDERSTORMS. THESE STORMS ARE EXPECTED TO BE
STRONG TO SEVERE...WITH DAMAGING WINDS AND HEAVY RAINFALL BEING
THE MAIN THREATS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE WITH
THESE STORMS. AT THIS TIME...THE BEST TIME FOR HAZARDOUS WEATHER
APPEARS TO BE UNTIL MIDNIGHT EST.

MODERATE TO HEAVY RAINFALL ASSOCIATED WITH THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING MAY CAUSE FLASH FLOODING IN FLOOD PRONE
AREAS THAT ARE ALREADY SATURATED FROM RECENT RAINS AND SNOWPACK
MELTING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY WIND DAMAGE AND WIND SPEEDS
GREATER THAN 40 MPH THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

INZ076-083-084-089-090-KYZ023>029-045>048-053>057-061>067-070>078-
081-082-220130-
ORANGE IN-DUBOIS IN-CRAWFORD IN-PERRY IN-HARRISON IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-LARUE KY-MARION KY-
BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-
GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...JASPER...MARENGO...TELL CITY...
CORYDON...HAWESVILLE...HARDINSBURG...BRANDENBURG...BEAVER DAM...
LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...MOUNT WASHINGTON...
SHEPHERDSVILLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...
COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
817 PM EST THU FEB 20 2014 /717 PM CST THU FEB 20 2014/

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST /MIDNIGHT CST/ FRIDAY...
...TORNADO WATCH 14 IN EFFECT UNTIL MIDNIGHT EST /11 PM CST/
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

A STRONG PRESSURE GRADIENT WILL CONTINUE TO PRODUCE GUSTY
SOUTHERLY WINDS THIS EVENING. SUSTAINED WINDS OF 20 TO 25 MPH WITH
GUSTS UP TO 45 MPH WILL BE POSSIBLE THIS EVENING.

A STRONG COLD FRONT WILL APPROACH THE REGION THIS EVENING...BRINGING
THUNDERSTORMS TO THE REGION. THESE STORMS ARE EXPECTED TO BE
SEVERE...WITH DAMAGING WINDS AND BRIEFLY HEAVY RAINFALL BEING THE
MAIN THREATS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE WITH THESE
STORMS. AT THIS TIME...THE BEST TIME FOR HAZARDOUS WEATHER APPEARS
TO BE UNTIL MIDNIGHT EST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY WIND DAMAGE AND WIND SPEEDS
GREATER THAN 40 MPH THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

MJ/BJS/RJS

In the hours before

Special weather statement, Feb 20, 7:47 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
747 PM CST THU FEB 20 2014

KYZ053-062>064-071-074-210220-
BARREN KY-EDMONSON KY-GREEN KY-HART KY-LARUE KY-WARREN KY-
747 PM CST THU FEB 20 2014

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND 50
MPH WINDS...

AT 744 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF PLUM SPRINGS...AND MOVING
NORTHEAST AT 75 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE
EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  MUNFORDVILLE...
  UNION CITY AND SLOANS CROSSING...
  NORTHTOWN AND TOM JOHNS CROSSING...
  WOODSONVILLE AND ROWLETTS...
  HINESDALE AND GLEN LILY...

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
36 AND 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3752 8577 3726 8558 3697 8629 3709 8636
TIME...MOT...LOC 0148Z 232DEG 64KT 3707 8620

SCHOETTMER
Local storm report, Feb 20, 7:49 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
849 PM EST THU FEB 20 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             2 SE BOWLING GREEN      36.95N 86.41W
02/20/2014  E0.75 INCH       WARREN             KY   AMATEUR RADIO

            BETWEEN MILE MARKERS 20 AND 22 ON I-65.

&&

NWS LOUISVILLE KY
IRIS SYSTEM
Special weather statement, Feb 20, 7:51 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
851 PM EST THU FEB 20 2014

INZ076-077-083-084-210235-
CRAWFORD IN-DUBOIS IN-ORANGE IN-WASHINGTON IN-
851 PM EST THU FEB 20 2014

...STRONG THUNDERSTORMS WITH LIGHTNING...HEAVY RAIN...AND 40 TO 50
MPH WINDS OVER PARTS OF SOUTH-CENTRAL INDIANA...

AT 848 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
PAOLI TO 12 MILES EAST OF JASPER...AND MOVING NORTHEAST AT 40 TO 45
MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES...AND
OCCASIONAL WIND GUSTS UP TO 40 TO 50 MPH...ARE EXPECTED WITH THESE
STORMS.

* THESE STORMS WILL ALSO IMPACT...
  PAOLI...
  ENGLISH...
  WICKLIFFE AND GREENBRIER...
  TASWELL AND MIFFLIN...
  YOUNGS CREEK AND SYRIA...
  STAMPERS CREEK AND FARGO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES.

&&

LAT...LON 3876 8604 3831 8645 3824 8675 3825 8679
      3823 8680 3825 8697 3853 8683 3853 8669
      3869 8668 3869 8632 3873 8631 3878 8626
      3878 8619 3877 8613 3879 8608
TIME...MOT...LOC 0150Z 239DEG 32KT 3869 8642 3834 8670

TWF
Local storm report, Feb 20, 7:54 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
854 PM EST THU FEB 20 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             2 SE BOWLING GREEN      36.95N 86.41W
02/20/2014  E1.75 INCH       WARREN             KY   AMATEUR RADIO

            BETWEEN MILE MARKERS 20 AND 22 ON I-65.

&&

IRIS SYSTEM
Local storm report, Feb 20, 7:57 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
857 PM EST THU FEB 20 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             2 ESE BOWLING GREEN     36.96N 86.40W
02/20/2014  E1.75 INCH       WARREN             KY   AMATEUR RADIO

            BETWEEN MILE MARKER 20 AND 22 ON I-65.

&&

NWS LOUISVILLE KY
IRIS SYSTEM
Local storm report, Feb 20, 7:59 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
859 PM EST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     TSTM WND GST     BOWLING GREEN           36.97N  86.44W
02/20/2014  M57 MPH          WARREN             KY   ASOS

&&

EVENT NUMBER LMK1400255

SZAPPANOS

The radar

The Nashville radar (KOHX), 50 km away, was scanning. The volume nearest the first event began at 02:04 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Simpson

When
February 20, 8:05 PM CST
Where
Simpson County, 1.49 mi NNE of Schweizer
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.690, -86.620

The Kentucky Mesonet site near Franklin measured a 64 mph wind gust.

Thunderstorm Wind, Allen

When
February 20, 8:32 PM CST
Where
Allen County, 0.55 mi W of Petroleum
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.700, -86.260

Scottsville law enforcement reported several trees down just south of Scottsville.

Thunderstorm Wind, Allen

When
February 20, 8:33 PM CST
Where
Allen County, Halfway
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.800, -86.300

Local Law enforcement reported several trees down in Halfway.

Thunderstorm Wind, Ohio

When
February 20, 9:20 PM CST
Where
Ohio County, Rosine
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.450, -86.750

The Ohio County emergency manager reported that several roads were blocked by downed trees in Rosine.

Thunderstorm Wind, Cumberland

When
February 20, 9:26 PM CST
Where
Cumberland County, 0.89 mi NE of Ellington
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.760, -85.410

The Kentucky Mesonet site near Burkesville measured a 59 mph wind gust.

Thunderstorm Wind, Adair

When
February 20, 9:30 PM CST
Where
Adair County, 0.55 mi W of Columbia
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.100, -85.310

The Adair County emergency manager reported that a tree was downed in Columbia. Numerous power outages were reported around town as well.

Thunderstorm Wind, Russell

When
February 20, 9:45 PM CST
Where
Russell County, 0.69 mi N of Jamestown
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.990, -85.070

Local media reported numerous power outages near Jamestown.

Thunderstorm Wind, Fayette

When
February 20, 11:00 PM EST
Where
Fayette County, 2.58 mi ENE of Lexington
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.070, -84.460

The Lexington Police reported several trees down across town.

Thunderstorm Wind, Madison

When
February 20, 11:02 PM EST
Where
Madison County, 0.11 mi NW of Delphia
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.831, -84.451

Several trees were downed near the intersection of Carver's Ferry and Charles White Roads. This intersection is just to the southwest of Valley View.

Thunderstorm Wind, Madison

When
February 20, 11:12 PM EST
Where
Madison County, 0.88 mi SW of Richmond
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.740, -84.310

The Madison County emergency management reported that debris covered a portion of Dayview Road in Richmond.

Thunderstorm Wind, Franklin

When
February 20, 11:38 PM EST
Where
Franklin County, 1.44 mi ESE of Peaks Mill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.289, -84.798

Several trees were downed across the county, including one on Sulfur Licks Road north of Frankfort. Another tree was reported down along US 421 north of Frankfort. A trained spotter east of Frankfort measured a 57 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489422, 489425, 489426, 489427, 489424, 489428, 489430, 489429, 489432, 489431, 489433.